road tripMargaret Park

cross country road trip

road tripMargaret Park
cross country road trip
 

full disclosure: i've had a driver's license for years, but as you can imagine, i don’t have a ton of experience as most new yorkers do (or don’t). when paul first brought up the idea of driving to california, i was hesitant—what if the car breaks down? what if we run into evil land pirates (aka bad people)? what if we lose reception in remote areas?? the horror! ultimately, i gave in because…when else would we have the time and opportunity to do something like this?

going into this, i was mentally preparing myself to drive at least part of the way because it’s a ridiculous distance. a few days into it, i kept offering paul to drive but he kept insisting that he was fine. even after the longest 13 hour day (!) he continued on without complaint. initially, i was surprised by how chivalrous he was being—about halfway through, i started to get a sneaking suspicion that he was driven by his own ambition, so he could accurately claim that he drove the entire length of the US on his own. when i called him out on it, he just laughed. i was right!

we left on september 24, the morning after one of paul’s best friends’ weddings, in which he was a groomsman. our car was packed to the brim—we ended up tossing a bunch of things at the last minute because they didn’t fit! 

in terms of logistics, paul had pre-researched potential routes, but we didn't book anything in advance. while he was driving, i was researching the next destination—where to stay, what to eat, which neighborhoods to check out if we have time, booking all accommodations via hotel tonight. i think we made record time because we did it this way. keeping the schedule flexible was also important to us in case we wanted to change routes, in case of emergencies, etc.


sunday: 6.5 hrs

 

1pm: takeoff from new york

we left hell’s kitchen and headed straight down to LES for a symbolic last meal as residents on the island: bagels + lox from russ & daughters. when the line was looking to be over an hour, we decided to go to jersey city for pho instead. i've been so over waiting on ridiculous lines… unless it's for the comme des garçons archive sale… gahd, i'm going to miss those.

 

2pm: 1 hr to jersey city

pho at thanh huong was so satisfying after being hungover, packing the car, and skipping breakfast to frantically get out of the city.

 

5pm: 2 hrs to maryland

first destination: an indulgent 3 hr feast of crab and shrimp at bird river inn.

IMG_0383.jpg
IMG_0390.jpg

old bay for days

IMG_0391.jpg

11:30pm: 3.5 hrs to west virginia

day 1 completed in morgantown, west virginia to crash for the night.


monday: 10 hrs

 

9:30am: takeoff

 

3:30pm: 6hrs to louisville, kentucky

on our way to the eagle for a late lunch, we drove through sun-kissed streets lined with stunning houses. if we weren’t getting so hangry as we approached the city, i would have stopped for a photo but i had fried chicken on my mind. and if you know me at all, you know how much i love fried chicken so you can imagine how excited i was.

IMG_0398.jpg
IMG_0399.jpg
IMG_0404.jpg

it's out of focus, but the jar behind the chicken plate has spicy honey in it for drizzling. motha-f-ing genius.

IMG_0409.jpg

bourbon felt like an appropriate souvenir.

IMG_0412.jpg

7:45pm:  4 hrs to saint louis, missouri // central time

…for a burger, wine, + to crash for the night. 


tuesday: 13 hrs

(this was the longest day)

 

9am: takeoff

 

1pm: 4 hrs to kansas city, kansas

joe’s kansas city bbq lives up to the hype! literally in the back of a gas station.

IMG_0426.jpg
IMG_0417.jpg

that’s my z-man sandwich on the left and paul’s brisket + burnt ends on the right. they don’t always have burnt ends, so it’s a must if it’s available!

IMG_0418.jpg

the z-man is slow-smoked beef brisket, smoked provolone cheese, + two crispy onion rings. so f-ing good.

IMG_0445.jpg

we talked about interstellar and superman on this leg of the drive. the great plains of missouri and kansas are beautiful, but imagine seeing nothing but this for 8+hours straight. as the hours progressed, i could see paul starting to lose it.

10pm: 9 hrs to denver, colorado // mountain time

after crashing in basic hotels the first 2 nights, especially after enduring the longest driving day of the trip, we decided to splurge and stay at the art hotel in denver. the food was surprisingly disappointing and the art theme was a bit overkill for me, but the rooms were fantastic and it was a fun + comfortable stay.

20170927_094409.jpg

wednesday: 8 hrs

 

10am: takeoff

the next leg could have probably taken 7 hours, but we wanted to take our time and spend some time taking photos and stretching our legs along the way. 

rest stop views about an hour outside of denver. this is when the trip took a sharp turn from food-focused to straight-up sightseeing.

red rocks in utah

20170927_163410.jpg

6pm: 8 hrs to torrey, utah

earlier on in the week, i had stumbled upon capitol reef resort in a late night google search on how to break up the western half of the trip. i was immediately intrigued by the cheeky tee pee accommodations (albeit maybe not the most culturally sensitive) and the fact that it was located in the middle of a national park felt like it would be a fun addition to the trip.

i have to say, i give a lot of credit to the staff for maintaining the tee pees so well. it was very chilly and rained the night we were there, but lots of warm blankets and space heaters kept our tee pee warm. he didn't tell me until we checked out, but paul actually ended up feeling a few raindrops in the middle of the night! the quick runs to the [detached] bathroom + shower weren’t the most comfortable in the cold rain, but everything was clean so i didn't mind. this was probably the closest i’ve come to camping in 20+ years!

IMG_0512.jpg
20170928_100439.jpg

thursday: 10.5 hrs

 

10am: takeoff

20170928_144210.jpg

no makeup, spf always, athleisure uniform = happy marg. i realize i'm about 5 (or 25) years late to the stan smith game. i wasn't going to partake in this one, but the iridescent version pulled at my heartstrings and i couldn't resist. i've since worn them constantly and understand why they've had such a huge comeback; they're super comfy and go with everything. i know blush + tan are the new white, but i'm very happy with these.

IMG_0533.jpg
IMG_0535.jpg
IMG_0537.jpg

stretching on interstate 50, the loneliest road in america. this day was beautiful, but a bit nerve-wracking as some of the gas stations were 100 miles apart. the interstate mostly goes through remote, desolate towns. definitely reminded me of the cars animated movie, which i made paul watch with me in the evenings. oddly enough, there was an awesome 90s throwback hip hop radio station on this leg. thank you utah!

IMG_0539.jpg

7:30pm: 10.5 hrs to south lake tahoe // pacific time

this was our stunning view from our room at the landing. we were originally going to stay at basecamp up the street—great reviews, photos looked great and it looked like it had a fun vibe. upon arriving, our first room smelled like mold and had yellow stains on the bedsheets. when the 2nd room we were shown had bloodstains on the duvet in addition to more stains on the bedsheets, we ran the f outta there. at this point, it was 11pm and we were exhausted. thank goodness the landing had availability that night!


friday: 3.5 hrs the home stretch

 

10am: takeoff

after eating crappy breakfasts all week and essentially rushing out the door and off to our next destination every morning, a hearty american breakfast at driftwood cafe was the perfect meal right before the home stretch.

 

3pm: 3.5 hrs to san francisco

IMG_20171001_100436_500.jpg

within an hour of arriving, our new york city succulents on the new windowsill of our cozy san franisco apartment. they survived the last few years in the city with us and made it through the entire road trip. i'm happy to report that 2 months later, they're still doing just fine.


looking back, i'm still so amazed that we made the trip in such good timing, yet it didn't feel that rushed somehow. i would have loved to do the trip over 2 weeks or so, and taking some more time in the various locations and exploring the neighborhoods more. i'm just grateful that we didn't encounter any trouble on our journey—people or mechanical—and loved tackling this trip as a team.

we’re excited for new adventures, to be so much closer to immediate family + west coast-based extended family and friends, and for a snow-free winter season to come.

california, we have arrived.